Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 86, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Oct 4, 2002, 8:37 PM EDT for Chippewa County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2002, 8:37 PM EDT (00:37 UTC)
- Expired
- Oct 4, 2002, 9:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Chippewa County, MI
The radar
The NCL Michigan radar (KAPX), 173 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 9:10 PM EDT | Thunderstorm Wind 50 E | Sault Ste Marie, MI | Numerous trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 0.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
134 WUUS53 KAPX 050037 SVRAPN MIC033-050115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 836 PM EDT FRI OCT 4 2002 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 915 PM EDT * AT 833 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF HULBERT...MOVING EAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL REACH... ECKERMAN AROUND 845 PM EDT STRONGS AROUND 850 PM EDT BAYVIEW CAMPGROUND AROUND 900 PM EDT BAY MILLS AROUND 905 PM EDT REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. LAT...LON 4640 8544 4623 8535 4652 8411 4675 8424
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:35 PM EDT, 5 hours 2 minutes earlier.
Area forecast discussion, Oct 4, 3:35 PM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 335 PM EDT FRI OCT 4 2002 THANKS TO GRR/DTX/MQT FOR COORDINATION. INTENSE UPPER LOW WAS LIFTING NE THROUGH THE NORTHERN MS RIVER VALLEY. A COMPLEX SURFACE SYSTEM WAS ASSOCIATED WITH THIS UPPER FEATURE...WITH A LEADING CIRCULATION CENTER ADVANCING ACROSS CENTRAL LAKE SUPERIOR...PULLING A TRAILING COOL FRONT/WIND SHIFT LINE THROUGH WESTERN COUNTIES OF THE FORECAST AREA. THIS CONVERGENCE LINE WAS PROVIDING FOCUS FOR A NARROW BAND OF HEAVY RAIN/GUSTY WINDS...EMBEDDED WITHIN LARGER AREA OF RAIN. MEANWHILE...ANOTHER SURFACE LOW WAS NOTED OVER NORTH CENTRAL WI...AND THIS FEATURE WAS PULLING A STRONGER COLD FRONT THROUGH THE NORTHERN MS RIVER VALLEY. CURRENT TRENDS SUGGEST CATEGORICAL POPS ARE ORDER EARLY ACROSS AT LEAST CENTRAL/EASTERN COUNTIES OF THE FORECAST AREA. OTHERWISE...FORECAST CONCERNS WILL SHIFT RAPIDLY IN FAST FLOW REGIME...FROM HIGH WIND POTENTIAL/CLOUD COVER IN WAKE OF COLD FRONT TONIGHT...TO POTENTIAL FOR LAKE ENHANCED SHOWERS ACROSS THE NORTH SATURDAY...TO POPS IN WARM ADVECTION REGIME LATER SATURDAY NIGHT INTO SUNDAY...TO CONVECTIVE POTENTIAL/STRONG WINDS SUNDAY...TO POTENTIAL FOR STRONG WINDS/LAKE ENHANCED SHOWERS AGAIN SUNDAY NIGHT INTO MONDAY. SURFACE WINDS SHOULD ACTUALLY DIMINISH TEMPORARILY IN THE WAKE OF THE INITIAL WIND SHIFT EARLY THIS EVENING...THEN WINDS WILL INCREASE AGAIN BY LATE EVENING AFTER PASSAGE OF UPPER TROUGH AXIS/IN THE WAKE OF THE SECONDARY COLD FROPA. LACK OF ADVISORY CRITERIA WINDS UPSTREAM...AND FORECAST WINDS MAINLY NO HIGHER THAN 40 KNOTS DEEPENING MIXED LAYER IN COLD ADVECTION REGIME SUGGESTS THAT A HIGH WIND ADVISORY WILL NOT BE NEEDED TONIGHT. HOWEVER...WILL CONTINUE GALE WARNING IN THE NEARSHORE AREAS...AND WILL FORECAST WINDS 20-30 MPH WITH GUSTS TO 40 MPH OVER LAND AREAS THROUGH PART OF TONIGHT. THEN...WINDS WILL DIMINISH LATE. MAY BE TEMPORARY CLEARING IN DRY SLOT THIS EVENING. HOWEVER...HEAD OF COMMA CLOUD IS PUSHING STEADILY TOWARD THE FORECAST AREA...SO MOSTLY CLOUDY WILL SUFFICE FOR ALL AREAS. COMBINATION OF 850 MB TEMPS FALLING TO -2C TO -4C AND PASSAGE OF SHORTWAVE/ASSOCIATED WEAKENING OF INVERSION JUSTIFIES CONTINUED CHANCE POPS ACROSS THE NORTH SATURDAY. THEN...WARM ADVECTION WILL DEVELOP RAPIDLY SATURDAY NIGHT...SO WILL CONTINUE CHANCE POPS ACROSS N/W COUNTIES OF THE FORECAST AREA. SUNDAY...ANOTHER VIGOROUS UPPER LOW/ASSOCIATED DEEPENING SURFACE LOW WILL PUSH INTO THE NORTHERN LAKES...MOISTURE WILL NOT BE NEARLY AS DEEP/WIDESPREAD AS IS THE CASE WITH THIS AFTERNOONS SYSTEM...BUT AM ISENTROPIC ASCENT/PM DYNAMIC FORCING WILL BE STRONG ENOUGH TO JUSTIFY LIKELY POPS ACROSS THE REGION...WITH A MENTION OF THUNDER IN ORDER AS FORCING BRIEFLY COINCIDES WITH AXIS OF 700-500 MB LAPSE RATES EXCEEDING 6 C/KM. AFTER STRONG COLD FROPA SUNDAY PM/EVENING...WINDS COULD BECOME STRONG ENOUGH TO JUSTIFY HIGH WIND ADVISORIES. ALSO...LINGERING CYCLONIC FLOW...850 MB TEMPS -3C TO -5C (BY 12Z MONDAY)...NW LOW LEVEL FLOW AND INVERSION HEIGHTS IN THE -10C TO -15C LAYER JUSTIFY AT LEAST CHANCE POPS FOR RAIN SHOWERS (COULD BE SOME SLEET OR WET SNOWFLAKES ACROSS THE EASTERN UP...BUT LOOKS A BIT TOO WARM TO JUSTIFY A MENTION OF MIXED PRECIP)..AND MAY NEED TO BUMP POPS TO LIKELY IN NW FLOW COUNTIES LATER ON. IN FACT...CANNOT RULE OUT LAKE ENHANCED THUNDERSTORMS LATER SUNDAY NIGHT INTO MONDAY MORNING. FAST FLOW REGIME WILL CONTINUE TUESDAY THROUGH FRIDAY...WITH PASSAGE OF NEXT SURFACE LOW/COLD FRONT BRINGING AT LEAST A CHANCE OF RAIN TUESDAY. THEN...LATEST MEDIUM RANGE MODELS SUGGEST COMBINATION OF LINGERING CYCLONIC FLOW/COLD ADVECTION WILL MAY PRODUCE LAKE ENHANCED SHOWERS (MEDIUM RANGE MODELS AGREE THAT 850 MB TEMPS WILL FALL INTO THE 0C TO -4C RANGE) INTO THE FIRST PART OF WEDNESDAY. THEN...WARM ADVECTION REGIME DEVELOPS QUICKLY AGAIN THURSDAY...WITH ANOTHER CHANCE OF SHOWERS IN ORDER FOR THE ENTIRE FORECAST AREA. FRIDAY...0Z EXTENDED AVN SUGGESTS THE POTENTIAL FOR A BRIEF DRY PERIOD...WITH WARMER TEMPS...BEFORE NEXT SYSTEM MOVES INTO THE REGION. THUS...WILL LEAVE FRIDAY DRY...BUT CONTINUING FAST FLOW MAY CLOSE THIS RAIN-FREE WINDOW AS WELL...PERHAPS PROMPTING THE ADDITION OF POPS IN LATER FORECASTS. .APX...NONE. ROWLEY
Hazardous weather outlook, Oct 4, 1:00 PM EDT, 7 hours 37 minutes before
MIZ008-015>036-041-042-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 100 PM EDT FRI OCT 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE... THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHERN LOWER AND EAST UPPER MICHIGAN DURING THE AFTERNOON AND EARLY EVENING. GREATEST THREAT FOR SEVERE WEATHER WILL OCCUR SOUTH OF THE STRAIT OF MACKINAC BETWEEN 2 PM AND 8 PM. WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE MAIN THREAT...ALONG WITH LOCALLY HEAVY RAINFALL. THERE IS ALSO A RISK FOR TORNADOES WITH THESE STORMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS NORTHERN LOWER AND EAST UPPER MICHIGAN THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED. WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED BEHIND A COLD FRONT FRIDAY EVENING. LUTZ
In the hours before
Special weather statement, Oct 4, 4:00 PM EDT, 4 hours 37 minutes before
MIZ008-015>036-041-042-042200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT FRI OCT 4 2002
THE TORNADO WATCH HAS BEEN CANCELLED FOR PORTIONS OF NORTHERN
MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES
IN NORTHEAST LOWER MICHIGAN
CHEBOYGAN AND ROSCOMMON
IN NORTHWEST LOWER MICHIGAN
ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
LEELANAU
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR PORTIONS OF NORTHERN MICHIGAN. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN NORTHEAST LOWER MICHIGAN
PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...IOSCO...
OGEMAW...ARENAC...GLADWIN AND ALPENA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.Special weather statement, Oct 4, 4:00 PM EDT, 4 hours 37 minutes before
MIZ008-015>036-041-042-042200-
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT FRI OCT 4 2002
CORRECTED FOR THE WATCH EXPIRATION TIME
THE TORNADO WATCH HAS BEEN CANCELLED FOR PORTIONS OF NORTHERN
MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES
IN NORTHEAST LOWER MICHIGAN
CHEBOYGAN AND ROSCOMMON
IN NORTHWEST LOWER MICHIGAN
ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
LEELANAU
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EDT FRIDAY EVENING
FOR PORTIONS OF NORTHERN MICHIGAN. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN NORTHEAST LOWER MICHIGAN
PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...IOSCO...
OGEMAW...ARENAC...GLADWIN AND ALPENA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.Special weather statement, Oct 4, 5:17 PM EDT, 3 hours 20 minutes before
MIZ008-015>036-041-042-042200-
SPECIAL WEATHER STATEMENT...RETRANSMITTED
NATIONAL WEATHER SERVICE GAYLORD MI
517 PM EDT FRI OCT 4 2002
THE TORNADO WATCH HAS BEEN CANCELLED FOR PORTIONS OF NORTHERN
MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES
IN NORTHEAST LOWER MICHIGAN
CHEBOYGAN AND ROSCOMMON
IN NORTHWEST LOWER MICHIGAN
ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
LEELANAU
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EDT FRIDAY EVENING
FOR PORTIONS OF NORTHERN MICHIGAN. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN NORTHEAST LOWER MICHIGAN
PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...IOSCO...
OGEMAW...ARENAC...GLADWIN AND ALPENA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.Local storm report, Oct 4, 5:52 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
552 PM EDT FRI OCT 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0434 PM 14 NE GLADWIN MI WIND DAMAGE
10/04/02 GLADWIN TREES DOWN REPORTED BY
TRAINED SPOTTER
TBASpecial weather statement, Oct 4, 6:05 PM EDT, 2 hours 32 minutes before
MIZ018-023-024-029-030-035-036-041-042-042220-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
605 PM EDT FRI OCT 4 2002
TORNADO WATCH 719 HAS BEEN ALLOWED TO EXPIRE FOR THE REMAINDER OF
NORTHERN LOWER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES
IN NORTHEAST LOWER MICHIGAN
PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...IOSCO...
OGEMAW...ARENAC...GLADWIN AND ALPENA.
JPBThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 8:02 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 58 min |
| Oct 4, 8:30 PM EDT | Special Marine Warning | APX | 30 min | |
| Oct 4, 8:30 PM EDT | Special Marine Warning | APX | 30 min | |
| Oct 4, 8:37 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 38 min |
| Oct 4, 8:55 PM EDT | Special Marine Warning | APX | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.